Medication tidbits an ER nurse should always know - page 3

by RNstdntSVSU 36,411 Views | 68 Comments

Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things... Read More


  1. 7
    I'm going to add a medication pearl to the list.

    Don't automatically trust anything your read on AllNurses or any other forum. Always, ALWAYS check with your facilities approved references or pharmacist before giving, and then if any question document.

    I document frequently things like this. "Medication administered at 10 mg/Min per hospital pharmacist"
    turnforthenurseRN, GM2RN, psu_213, and 4 others like this.
  2. 0
    I'm adding to some previous comments----any IV steroid CAN cause that burning sensation in the groin....old school nurses call it the Burning Bush.....LOL. Push slowly with a 10 cc flush to minimize this. I give most IMs in the ventrogluteal site as opposed to arm or buttocks. ALWAYS change the needle after drawing up IM med. This minimizes the pain. I know this from personal experience as Toradol is the only thing I take for migraine. I've actually had it administered during an ER shift and been able to get up and work 10 min later, no headache and no pain at site. For tetanus I use a small usually 5/8 needle, ask the patient which is their dominant arm, and use the other, and tell them it will be sore 2-3 days and this is normal. Don't forget to provide a strainer and explain its use to a kidney stone pt, and tell them the pain meds will NOT completely dissipate pain until it passes.
  3. 2
    Reglan makes people "have ants in their pants". If given too fast people must get up and move around and become a little wacky. Dilute and push slowly.
    prnqday and Lammmster like this.
  4. 2
    Nitro in any form. Have the IV in place first. Have a bag of NS hanging ready. I have seen it drop systolic BP 40+ points.

    DC :-)
    canoehead and GM2RN like this.
  5. 0
    I suppose what I've learned is almost all IV push meds can be given slowly. And if possible, diluted. I once pushed Dilaudid a little faster than I should have, and the patient felt funny.
  6. 0
    Quote from DC Collins
    Nitro in any form. Have the IV in place first. Have a bag of NS hanging ready. I have seen it drop systolic BP 40+ points.

    DC :-)
    I have found that unless someone is having a left ventricular infarct, large anterior infarct causing a substantial drop in ejection fraction, or pt took Erectile dysfunction med within last 24 hours, the drop in Bp is very transient. If your Pt's BP is high your usually okay with NTG sublingual due to its fast half life.
  7. 0
    No one has mentioned checking patients PMH or current drug medication history to see if there is any reason not to give the drug, if the dosage needs to be lowered (eg in the elderly, renal impairment, liver impairment)

    I have a bit of a bee in my bonnet re checking medication history, especially since I had a friend admitted to ER with quite unusual symptoms that didn't fit the pattern of anything I'd ever seen. When I asked the staff if they wanted a list of her medication they told me it wasn't important at that time. She was on the verge of serotonin syndrome due to having had a lot of new meds for depression and hypertension , and then a G.A for a hernia repair plus pain killers and ABx. They kept giving her more morphine because she was complaining of abdo cramps. Thankfully they gave her 2 litres of saline over 2 hours becasue she was so dehydrated and I think that prevented a full blown syndrome. They still never made a diagnosis even though they kept her in hospital for 2 days.

    Think interactions
    a) drug-drug
    b) drug-food/drink
    c) drug-condition

    Delirium is strongly associated with anticholinergic activity; drugs of different classes, including tricyclic antidepressants and traditional high-dose neuroleptics, constitute a high-risk group. A large number of drugs, including benzodiazepines, sedatives, dopamine-activating drugs, antiepileptics, histamine H2 receptor blockers, digitalis and analgesics, are less frequently associated with delirious reactions and constitute a medium-high-risk group. These should all be used with caution in elderly, frail and those with dementia.

    Don't give betablockers to asthmatics

    Antibiotics, anticoagulants, digoxin, diuretics, hypoglycaemic agents,and NSAIDs are responsible for between 60% and 70% of all ADRs

    If a cytochrome P450 isoform is involved in a drug's metabolism, it is possible to anticipate, from the inhibitor and inducer lists for that enzyme, which drugs might cause significant interactions. Whetehr it will be clinically significant is another matter and depends on the patient.
    One out of every 15 white or black persons may have an exaggerated response to standard doses of beta blockers (e.g., metoprolol [Lopressor]), or no response to the analgesic tramadol (Ultram). This is because drug metabolism via CYP450 enzymes exhibits genetic variability (polymorphism) that influences a patient's response to a particular drug.
    Because they are known to cause clinically significant CYP450 drug interactions, always use caution when adding the following substances to medications that patients are taking: amiodarone (Cordarone), antiepileptic drugs, antidepressants, antitubercular drugs, grapefruit juice, macrolide and ketolide antibiotics, nondihydropine calcium channel blockers, or protease inhibitors.

    Anyone interested can read more here
    The Effect of Cytochrome P450 Metabolism on Drug Response, Interactions, and Adverse Effects - August 1, 2007 - American Family Physician


    When I worked as an specialist nurse in anticoag we used Stockleys drug interactions as our bible!

    Pharmaceutical Press - Stockley's Drug Interactions Ninth edition

    Looks like you might be able to download it for free, but I wasn't going to try it in case they weren't genuine sites.
  8. 2
    Quote from DC Collins
    Nitro in any form. Have the IV in place first. Have a bag of NS hanging ready. I have seen it drop systolic BP 40+ points.

    DC :-)
    I agree. Patients who are underfilled can be hypertensive, and nitroglycerin can drastically drop the systolic. It usually responds to fluids and it's far better to have it ready. I would have thought that anyone requiring nitrates should have IV access anyway.
    canoehead and GM2RN like this.
  9. 0
    Quote from Codeblue1969
    I have found that unless someone is having a left ventricular infarct, large anterior infarct causing a substantial drop in ejection fraction, or pt took Erectile dysfunction med within last 24 hours, the drop in Bp is very transient. If your Pt's BP is high your usually okay with NTG sublingual due to its fast half life.
    Can't deny any of that. But, pts don't always tell you everything, and, until you know those things above are Not happening...

    DC :-)
  10. 0
    Quote from whichone'spink
    I suppose what I've learned is almost all IV push meds can be given slowly. And if possible, diluted. I once pushed Dilaudid a little faster than I should have, and the patient felt funny.
    I have often been tempted to give Dilaudid quickly, and hold the anti-nausea medicine until they complain about nausea. Nothing like aversion therapy to make potential seekers think twice about demanding narcotics. However, I am too nice for my own good and give the nausea med first. /sigh lol

    DC :-)


Top